Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 345, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Sep 23, 1998, 5:24 PM CDT for Stanton County, Kansas. It was in force for 31 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 23, 1998, 5:24 PM CDT (22:24 UTC)
- Expired
- Sep 23, 1998, 5:55 PM CDT
- In force
- 31 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Stanton County, KS
The radar
The Dodge City radar (KDDC), 161 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 23, 5:31 PM CDT | Hail 1.75 | Johnson, KS | |
| Sep 23, 5:35 PM CDT | Hail 1.75 | Manter, KS | |
| Sep 23, 5:40 PM CDT | Hail 2.25 | Johnson, KS | |
| Sep 23, 5:58 PM CDT | Hail 1 | Johnson, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.4 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 574 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 232224 RRA SVRDDC KSC187-232255- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 524 PM CDT WED SEP 23 1998 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN STANTON COUNTY IN SOUTHWESTERN KANSAS * UNTIL 555 PM CDT * AT 521 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES NORTH OF MANTER MOVING EAST AT 20 MPH. * SOME LOCATIONS AFFECTED RURAL RESIDENTS OF NORTHERN STANTON COUNTY IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDI^ATELY AND STAY AWAY FROM WINDOWS. CICCONE/KRUSE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 3:26 PM CDT, 1 hour 58 minutes earlier.
Area forecast discussion, Sep 23, 3:26 PM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 326 PM CDT WED SEP 23 1998 WEAK WAVE MOVING OUT OF NM...UNFORECAST BY ANY MODEL...IS TRIGGERING CONVECTION FROM EASTERN NM TO SOUTHEAST CO. LATTER AREA HAS ALSO SEEN A LEE TROF DEVELOPMENT...WHICH HAS BEEN FORECAST BY MODELS. ETA EMSL FIELD AT 00Z TONITE IS TO LOW ON THE CENTRAL PRESSURE OF THIS DEVELOPMENT...PER THE EMSL BIAS IN HIGH TERRAIN AT 00Z. HOWEVER...THE LEE LOW IS PROGGED TO MOVE EAST INTO OUR CWFA TOMORROW. COMBINED WITH SHEARED OUT VORT MAX EMBEDDED IN STRENGTHENING 50H FLOW AND CONTINUED STRONG LOW-LEVEL WARM AIR ADVECTION...EXPECT CONVECTION TO BE LONG-LIVED...LASTING FROM THIS EVENING THROUGH TOMORROW AFTERNOON. HAVE UPPED POPS ACCORDINGLY TO 30 PERCENT ALL ZONES. AS LEE CYCLONE BECOMES PICKED UP BY SURFACE TROF CREATED BY STRONG NORTHERN STREAM ON FRIDAY...THE ENTIRE TROF CENTRAL PRESSURE DEEPENS AND DOWNSLOPE DRYING OCCURS BY AFTERNOON. ...EXTENDED DISCUSSION... BELIEVE ETAS SLOWEST MOTION ON THE POSITIVELY TILTED WAVE OFF THE CA COAST IS APPROPRIATE. THEREFORE COOL SHOT ADVERTISED BY OTHER MODELS BEGINNING SATURDAY IS A BIT PREMATURE. CONTINUED WARMING TREND THROUGH SATURDAY EVENING. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 063/085 061/089 062 331 GCK 060/084 059/088 061 331 EHA 059/081 059/085 061 331 LBL 060/082 061/086 063 331 HYS 059/081 063/091 065 331 P28 063/087 065/091 065 331 .DDC...NONE. HUNTER/GERARD
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 23, 5:55 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Stanton | 45 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.